Calcineurin inhibitors have dramatically improved the outcome of solid organ transplantation, but side-effects of these immunosuppressive medications have included nephrotoxicity and in selected patients, cardiac toxicity. Here, we report a 1.7 years old infant with tyrosinemia that developed hypertrophic cardiomyopathy (HCM) and non Hodgkin lymphoma after liver transplantation. The patient was on tacrolimus as immunosuppressive medication. About 5 months after transplantation, the patient presented with prolonged fever and diarrhea and cough. Physical examination revealed a child with respiratory distress and multiple cervical and submandibular lymphadenopathies. The patient also had severe ascites and scrotal edema. The initial laboratory test revealed: WBC: 5000/ mm3, RBC: 2110000/ mm3, platelet: 28000/ mm3, Hb: 4.8 mg/dl. Tacrolimus level was 32.1 ng/ml. Bone marrow biopsy was showed hypocellularity and in bone marrow culture growth of Streptococcus Pneumoniae was observed. Cervical lymph node biopsy revealed non Hodgkin lymphoma. Echocardiography showed severe mitral regurgitation and mild aortic insufficiency and septal hypertrophy. The ejection fraction was 8%. The echocardiographic findings were in favor of HCM. Abdominal color Doppler sonography was normal except for dilatation of common bile duct and dilatation of portal vein. Tacrolimus was switch to sirolimus and the patient underwent chemotherapy with cyclophosphamide, vincristine, methotrexate and leukovorine. Unfortunately these medications were not helpful and the patient developed severe gastrointestinal bleeding and expired at the 46th day of his admission. This case is another document that introduces tacrolimus as responsible for development of HCM in children.
Volume : 6
Issue : 4
Pages : 75
Shiraz Transplant Center, Namazi Hospital, and Transplantation Research Center, Shiraz University of Medical Science, Shiraz, Iran